Alert archive / Arkansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 56, NWS Shreveport, LA

March 1, 1997Columbia County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 1, 1997, 4:57 PM CST for Columbia County, Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 1997, 4:57 PM CST (22:57 UTC)
Expired
Mar 1, 1997, 5:45 PM CST
In force
48 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Columbia County, AR

The radar

The Shreveport radar (KSHV), 102 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
2.9
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 012259 RRA
SVRSHV
ARC027-012345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
457 PM CST SAT MAR 1 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM CST
FOR THE FOLLOWING AREA...
 
IN SOUTHWEST ARKANSAS
 
   ...COLUMBIA COUNTY
 
AT 455 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE
THUNDERSTORM OVER SOUTHERN COLUMBIA COUNTY NEAR TAYLOR ARKANSAS
MOVING TO THE NORTHEAST AT NEAR 40 MPH. THIS STORM WILL AFFECT
HARMON AT ABOUT 500 PM AND MAGNOLIA AROUND 515 PM CST.
 
EXPECT WINDS IN EXCESS OF 60 MPH ALONG WITH POSSIBLE HAIL
THE SIZE OF DIMES OR LARGER.
 
IF YOU ARE IN THED PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
SIX/4

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 4:05 PM CST, 52 minutes earlier.

Area forecast discussion, Mar 1, 4:05 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
355 PM CST SAT MAR 1 1997

SHREVEPORT DOPPLER RADAR INDICATING STRONGEST THUNDERSTORM ACTIVITY IN
SOUTHEAST OKLAHOMA AND ADJACENT AREA OF SOUTHWEST ARKANSAS. ENHANCED
CLOUD TOPS INDICATED ON SATELLITE PICTURE OVER NORTHERN HALF OF
ARKANSAS. MODELS SIMILAR WITH FIRST 12 HOURS. UPPER TROUGH AXIS FROM
NORTHERN MINNESOTA SOUTHWEST TO NEAR BIG BEND IN TEXAS. A BULLSEYE OF
VV IS OVER NORTHEAST ARKANSAS. HIGHEST VV IS OVER SOUTH CENTRAL AR
ALONG WITH BEST MOISTURE. COLD FRONT SHOULD PUSH THROUGH ENTIRE AREA
BY 12Z SUNDAY. SHOWERS SHOULD STILL BE POSSIBLE THROUGH THE MORNING
BEHIND THE FRONT SUNDAY. UPPER TROUGH AND VORT MAX SHOULD MOVE THROUGH
SUNDAY MORNING AND AFTERNOON. CLOUDINESS SHOULD DECREASE SUNDAY EXCEPT
SUNDAY NIGHT IN NORTH CENTRAL LOUISIANA AS 50 PERCENT RH STILL ACROSS
AREA AT 00Z MONDAY. QUIET PATTERN FOR SUNDAY AFTERNOON THROUGH MONDAY
AS AIR MASS DRIES OUT. LEE SIDE CYCLOGENESIS DEVELOPS AGAIN AT 36 HOURS
WITH ANOTHER FRONT FORMING IN THE ROCKIES.

WITH HEATING IN NORTHEAST TEXAS AT PRESENT TIME AND FRONT APPROACHING
AREA TONIGHT SEVERE WEATHER THREAT WILL CONTINUE THIS EVENING WEST
AND INTO THE EARLY MORNING HOURS IN NORTH CENTRAL LOUISIANA. HEAVY RAIN
POSSIBLE IN NORTH CENTRAL LOUISIANA TONIGHT.

GUIDANCE SEEMS LOW ON PRECIP NUMBERS TONIGHT. GUIDANCE ON TEMPS TOO LOW
ON NGM AND WITH FRONTAL PASSAGE BEFORE MORNING WENT BELOW AVN.
TEMPERATURES LOOK CLOSE FOR REST OF PERIOD.

SHV 56/66/44/68  8200    MLU 58/67/45/66  9300

09

In the hours before

Local storm report, Mar 1, 4:18 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
518 PM CDT SAT MAR 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0115 PM    BROKEN BOW                OK   .75 INCH HAIL
03/01/97   MCCURTAIN

0230 PM    EMMET                     AR   TORNADO
03/01/97   NEVADA                         *** 1 INJ ***
                                          A YOUNG BOY SLIGHTLY
                                          INJURED WHEN TRUCK ROLLED
                                          BY TORNADO.  RESIDENTIAL
                                          AND OUTBUILDING DAMAGE
                                          WITH EXTENSIVE TIMBER
                                          DAMAGE.
Local storm report, Mar 1, 4:23 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
518 PM CDT SAT MAR 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0115 PM    BROKEN BOW                OK   .75 INCH HAIL
03/01/97   MCCURTAIN

0230 PM    EMMET                     AR   TORNADO
03/01/97   NEVADA                         *** 1 INJ ***
                                          A YOUNG BOY SLIGHTLY
                                          INJURED WHEN TRUCK ROLLED
                                          BY TORNADO.  RESIDENTIAL
                                          AND OUTBUILDING DAMAGE
                                          WITH EXTENSIVE TIMBER
                                          DAMAGE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:37 PM CSTSevere Thunderstorm WarningSHVHempstead53 min
Mar 1, 1:44 PM CSTTornado WarningSHVHempstead31 min
Mar 1, 2:16 PM CSTSevere Thunderstorm WarningSHVNevada29 min
Mar 1, 2:21 PM CSTTornado WarningSHVNevada24 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.